HIV and lipodystrophy
Lipodystrophy is a condition that changes the way your body uses and stores fat. Certain medications used to treat HIV can cause lipodystrophy.
A person may lose fat (called lipoatrophy) in some areas of their body, usually the face, arms, legs, or buttocks. They may also accumulate fat (called hyperadiposity or lipohypertrophy) in some areas, most commonly the back of the neck, breasts, and abdomen.
Some HIV medications, such as protease inhibitors and nucleoside reverse transcriptase inhibitors (NRTIs), are known to cause lipodystrophy.
If use of these medications results in lipodystrophy, the easiest solution is to switch medications. Taking a different medication can stop the progression of lipodystrophy and may even reverse some of the changes.
However, changing medications is a decision that requires careful consideration of one’s overall health. A person shouldn’t just stop taking their medications. They should ask their healthcare provider if another medication is a better option for them.
There’s no specific diet for treatment of lipodystrophy. However, a healthy diet plays an important role in overall health and in maintaining a suitable body weight.
Exercise may help the body regulate insulin and burn off extra calories. Aerobic and strength-building exercises help build strong muscles, too. Get more diet, exercise, and self-care tips geared toward people with HIV.
In 2010, the U.S. Food and Drug Administration (FDA) approved a growth hormone-releasing factor (GRF) called tesamorelin (Egrifta) for treatment of HIV lipodystrophy.
The medication, which consists of powder and a diluting agent, must be stored in the refrigerator and away from light. Roll the vial in the hands for about 30 seconds to mix it together. The medication must be injected into the abdomen once per day.
The drug metformin (Glucophage) is also used in people with HIV and type 2 diabetes. It has the added benefit of reducing both visceral and abdominal fat. The drug may also reduce subcutaneous fat deposits. This effect can be a problem in people with lipoatrophy, however.
After injecting a sterile solution to help with fat removal, the surgeon will make tiny incisions to insert a tube under the skin. The tube is connected to a vacuum. The surgeon will use a back-and-forth motion to suction fat from the body.
In a procedure similar to liposuction, fat is taken from the abdomen, thighs, buttocks, or hips. It’s then cleaned and filtered. The surgeon will inject or implant it in another area, most commonly the face.
Fat can also be frozen for later use.
There are a variety of facial fillers in use today.
Poly-L-lactic acid (Sculptra or New-Fill) is an FDA-approved facial filler that’s injected into the face. The procedure is performed by a healthcare provider.
The healthcare provider may stretch the skin while slowly giving the injection. Afterward, a person is generally given a 20-minute massage at the injection site. This helps the substance to settle into place. Ice is used to decrease swelling.
Side effects may include site pain or nodules. Risks include allergic reaction and injection site abscess or atrophy. It’s usually necessary to repeat the procedure after one to two years.
Calcium hydroxyapatite (Radiesse, Radiance) is a soft-tissue filler. It’s FDA-approved for treatment of lipoatrophy in people who are HIV-positive.
During the procedure, a healthcare provider will insert a needle into the skin. They’ll slowly inject the filler substance in linear threads while withdrawing the needle.
Side effects include injection site redness, bruising, numbness, and pain. The procedure may need to be repeated.
Other fillers include:
- polymethylmethacrylate (PMMA, Artecoll, Bellafill)
- bovine collagens (Zyderm, Zyblast)
- human collagens (CosmoDerm, CosmoPlast)
- hyaluronic acid
These are temporary fillers, so it may be necessary to repeat the procedure. Not all of these methods are recommended for people who are HIV-positive, either.
There are several approaches to managing lipodystrophy and changes in appearance.
People with HIV should speak with their healthcare providers to determine which treatments are right for them. They should also discuss with their healthcare providers the possible risks of substances and procedures such as fillers.